Prince Rupert RCMP say a lethal overdose on Friday is being attributed to heroin laced with fentanyl.
At approximately 6:13 p.m. the British Columbia Ambulance Service called police to report they were treating a man who was suspected of using Heroin mixed with Fentanyl. Due to the potency of this mixture the man succumbed to the overdose and died, prompting a second warning from police.
“It is with sadness that we have to advise the community of Prince Rupert about this tragic event and our sincere condolences go out to the family and friends that have been affected. At this time we are not releasing the name of the deceased, out of respect for the family,” said Const. Matt Ericson, spokesman for the Prince Rupert RCMP Detachment
“Given the circumstances surrounding this death and the suspected use of fentanyl-laced heroin, we feel it is imperative to issue this public warning to help prevent any further tragedies. We are also making an appeal to the community for anyone who may have information regarding the tainted drugs.”
The overdose comes one day after RCMP issued a warning about laced heroin following three overdoses the previous day.
Fentanyl is a synthetic narcotic that is 50 to 100 times more toxic than other drugs such as morphine. Illicit fentanyl can be found in liquid, powder and pill form. Generally fentanyl is prescribed to control severe pain and the dose must be carefully monitored to avoid accidental overdose. Those who are particularly at risk are people who have never used drugs or those who may have mistakenly used fentanyl thinking is was something else.
As this investigation is ongoing, the Prince Rupert RCMP is asking anyone that may have information regarding this incident to contact the Prince Rupert RCMP Detachment at 250-627-0700 or Crime Stoppers at 1-800-222-TIPS (8477). Please remember that Crime Stoppers pays cash for information that leads to an arrest.